Alert archive / Tennessee / Wind Advisories in 2017
Wind Advisory 5, NWS Morristown, TN
NWS Morristown, TN issued this wind advisory at Feb 9, 2017, 3:30 PM EST for Wise County, City of Norton, Virginia; Blount County, Cocke County, Sevier County, Tennessee. It took effect at Feb 10, 2017, 7:00 PM EST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Feb 9, 2017, 3:30 PM EST (20:30 UTC)
- In effect from
- Feb 10, 2017, 7:00 PM EST
- Expired
- Feb 11, 2017, 7:00 AM EST
- In force
- 12 hr
- Issued by
- NWS Morristown, TN
Counties Blount County, TN, Cocke County, TN, Sevier County, TN, City of Norton, VA, Wise County, VA
The radar
The Knoxville radar (KMRX), 24 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.5 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -130 m²/s²
- 0-3 km storm-relative helicity
- -67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
726 WWUS74 KMRX 092030 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 330 PM EST Thu Feb 9 2017 ...STRONG AND GUSTY WINDS WILL Develop FRIDAY NIGHT ACROSS THE HIGH TERRAIN OF THE GREAT SMOKY MOUNTAINS... .STRONG AND GUSTY WINDS WILL Develop FRIDAY NIGHT AS A LOW LEVEL JET MOVES INTO THE AREA. THESE STRONG AND GUSTY WINDS WILL LAST UNTIL SATURDAY MORNING. ELEVATIONS ABOVE 2500 FEET WILL SEE SUSTAINED WINDS FROM 20 TO 30 MPH WITH GUSTS UP TO 40 MPH WHILE ELEVATIONS ABOVE 3500/4000 FEET WILL SEE SUSTAINED WINDS FROM 25 TO 35 MPH WITH GUSTS UP TO 50 MPH. TNZ041-072-074-100430- /O.NEW.KMRX.WI.Y.0005.170211T0000Z-170211T1200Z/ Cocke Smoky Mountains-Blount Smoky Mountains- Sevier Smoky Mountains- Including the cities of Cosby, Cades Cove, and Gatlinburg 330 PM EST Thu Feb 9 2017 ...WIND ADVISORY IN EFFECT FROM 7 PM FRIDAY TO 7 AM EST SATURDAY... The National Weather Service in Morristown has issued a Wind Advisory, which is in effect from 7 PM Friday to 7 AM EST Saturday. * EVENT...SUSTAINED WINDS FROM 20 TO 35 MPH...WITH GUSTS FROM 40 TO 50 MPH. * TIMING...FRIDAY NIGHT THROUGH SATURDAY MORNING. * IMPACTS...SOME DOWNED TREES AND POWER LINES WILL BE POSSIBLE... UNSECURED OUTDOOR OBJECTS MAY BE BLOWN OVER. DRIVING MAY BE DIFFICULT FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 26 to 39 mph and/or gusts of 40 to 57 mph are expected or occurring. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
6 follow-up statements
829 WWUS74 KMRX 100141 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 841 PM EST Thu Feb 9 2017 ...STRONG AND GUSTY WINDS WILL DEVELOP FRIDAY NIGHT ACROSS THE HIGH TERRAIN OF THE GREAT SMOKY MOUNTAINS... .Strong and gusty winds will develop Friday night as as a low level jet moves into the area. These strong and gusty winds will last until Saturday morning. Elevations above 2500 feet will see sustained winds from 20 to 30 mph with gusts up to 40 mph while elevations above 3500 feet will see sustained winds from 25 to 35 mph with gusts up to 50 mph. TNZ041-072-074-101000- /O.CON.KMRX.WI.Y.0005.170211T0000Z-170211T1200Z/ Cocke Smoky Mountains-Blount Smoky Mountains- Sevier Smoky Mountains- Including the cities of Cosby, Cades Cove, and Gatlinburg 841 PM EST Thu Feb 9 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM FRIDAY TO 7 AM EST SATURDAY... * EVENT...Sustained winds from 20 to 35 mph, with gusts from 40 to 50 mph. * TIMING...Friday night through Saturday morning. * IMPACTS...Some downed trees and power lines will be possible and unsecured outdoor objects may be blown over. Driving may be difficult for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 26 to 39 mph and/or gusts of 40 to 57 mph are expected or occurring. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
916 WWUS74 KMRX 100740 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 240 AM EST Fri Feb 10 2017 ...STRONG AND GUSTY WINDS WILL DEVELOP TONIGHT ACROSS THE HIGH TERRAIN OF THE GREAT SMOKY MOUNTAINS... .Strong and gusty winds will develop tonight as as a low level jet moves into the area. These strong and gusty winds will last until Saturday morning. Elevations above 3000 feet will see sustained winds from 20 to 30 mph with gusts up to 40 mph while elevations above 4000 feet will see sustained winds from 25 to 35 mph with gusts up to 50 mph. TNZ041-072-074-102100- /O.CON.KMRX.WI.Y.0005.170211T0000Z-170211T1200Z/ Cocke Smoky Mountains-Blount Smoky Mountains- Sevier Smoky Mountains- Including the cities of Cosby, Cades Cove, and Gatlinburg 240 AM EST Fri Feb 10 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST SATURDAY... * EVENT...Sustained winds from 20 to 35 mph, with gusts from 40 to 50 mph. * TIMING...Friday night through Saturday morning. * IMPACTS...Some downed trees and power lines will be possible and unsecured outdoor objects may be blown over. Driving may be difficult for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 26 to 39 mph and/or gusts of 40 to 57 mph are expected or occurring. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
023 WWUS74 KMRX 102039 AAB NPWMRX URGENT - WEATHER MESSAGE...UPDATED National Weather Service Morristown TN 339 PM EST Fri Feb 10 2017 ...STRONG AND GUSTY WINDS WILL DEVELOP TONIGHT ACROSS THE HIGH TERRAIN OF THE GREAT SMOKY MOUNTAINS... .Strong and gusty winds will develop tonight as as a low level jet moves into the area. These strong and gusty winds will last until Saturday morning. Elevations above 3000 feet will see sustained winds from 20 to 30 mph with gusts up to 40 mph while elevations above 4000 feet will see sustained winds from 25 to 35 mph with gusts up to 50 mph. TNZ041-072-074-111200- /O.CON.KMRX.WI.Y.0005.170211T0000Z-170211T1200Z/ Cocke Smoky Mountains-Blount Smoky Mountains- Sevier Smoky Mountains- Including the cities of Cosby, Cades Cove, and Gatlinburg 339 PM EST Fri Feb 10 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST SATURDAY... * EVENT...Sustained winds from 20 to 35 mph, with gusts from 40 to 50 mph. * TIMING...Tonight through Saturday morning. * IMPACTS...Some downed trees and power lines will be possible and unsecured outdoor objects may be blown over. Driving may be difficult for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 26 to 39 mph and/or gusts of 40 to 57 mph are expected or occurring. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
008 WWUS74 KMRX 110121 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 821 PM EST Fri Feb 10 2017 ...STRONG AND GUSTY WINDS TONIGHT ACROSS THE HIGH TERRAIN OF THE GREAT SMOKY MOUNTAINS... .Strong and gusty winds can be expected tonight as as a low level jet moves into the area. These strong and gusty winds will last until Saturday morning. Elevations above 3000 feet will see sustained winds from 20 to 30 mph with gusts up to 40 mph while elevations above 4000 feet will see sustained winds from 25 to 35 mph with gusts up to 50 mph. TNZ041-072-074-110930- /O.CON.KMRX.WI.Y.0005.000000T0000Z-170211T1200Z/ Cocke Smoky Mountains-Blount Smoky Mountains- Sevier Smoky Mountains- Including the cities of Cosby, Cades Cove, and Gatlinburg 821 PM EST Fri Feb 10 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST SATURDAY... * EVENT...Sustained winds from 20 to 35 mph, with gusts from 40 to 50 mph. * TIMING...Tonight through Saturday morning. * IMPACTS...Some downed trees and power lines will be possible and unsecured outdoor objects may be blown over. Driving may be difficult for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 26 to 39 mph and/or gusts of 40 to 57 mph are expected or occurring. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
683 WWUS74 KMRX 110551 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 1251 AM EST Sat Feb 11 2017 ...STRONG AND GUSTY WINDS TONIGHT ACROSS THE HIGH TERRAIN OF THE GREAT SMOKY MOUNTAINS AND SOUTHWEST VIRGINIA... .Strong and gusty winds can be expected tonight as as a low level jet moves into the area. These strong and gusty winds will last until Saturday morning. Elevations above 3000 feet will see sustained winds from 20 to 30 mph with gusts up to 40 mph while elevations above 4000 feet will see sustained winds from 25 to 35 mph with gusts up to 50 mph. VAZ002-111200- /O.EXA.KMRX.WI.Y.0005.000000T0000Z-170211T1200Z/ Wise- Including the cities of Wise and Norton 1251 AM EST Sat Feb 11 2017 ...WIND ADVISORY IN EFFECT UNTIL 7 AM EST THIS MORNING... The National Weather Service in Morristown has issued a Wind Advisory, which is in effect until 7 AM EST this morning. * EVENT...Sustained winds from 20 to 35 mph, with gusts from 40 to 50 mph. * TIMING...Tonight through Saturday morning. * IMPACTS...Some downed trees and power lines will be possible and unsecured outdoor objects may be blown over. Driving may be difficult for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 26 to 39 mph and/or gusts of 40 to 57 mph are expected or occurring. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ TNZ041-072-074-111200- /O.CON.KMRX.WI.Y.0005.000000T0000Z-170211T1200Z/ Cocke Smoky Mountains-Blount Smoky Mountains- Sevier Smoky Mountains- Including the cities of Cosby, Cades Cove, and Gatlinburg 1251 AM EST Sat Feb 11 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... * EVENT...Sustained winds from 20 to 35 mph, with gusts from 40 to 50 mph. * TIMING...Tonight through Saturday morning. * IMPACTS...Some downed trees and power lines will be possible and unsecured outdoor objects may be blown over. Driving may be difficult for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 26 to 39 mph and/or gusts of 40 to 57 mph are expected or occurring. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
831 WWUS74 KMRX 110748 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 248 AM EST Sat Feb 11 2017 ...STRONG AND GUSTY WINDS EARLY THIS MORNING ACROSS THE HIGH TERRAIN OF THE GREAT SMOKY MOUNTAINS AND SOUTHWEST VIRGINIA... .Strong and gusty winds can be expected early this morning as as a low level jet moves into the area. Elevations above 3000 feet will see sustained winds from 20 to 30 mph with gusts up to 40 mph while elevations above 4000 feet will see sustained winds from 25 to 35 mph with gusts up to 50 mph. TNZ041-072-074-VAZ002-111200- /O.CON.KMRX.WI.Y.0005.000000T0000Z-170211T1200Z/ Cocke Smoky Mountains-Blount Smoky Mountains- Sevier Smoky Mountains-Wise- Including the cities of Cosby, Cades Cove, Gatlinburg, Wise, and Norton 248 AM EST Sat Feb 11 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... * EVENT...Sustained winds from 20 to 35 mph, with gusts from 40 to 50 mph. * TIMING...Early this morning. * IMPACTS...Some downed trees and power lines will be possible and unsecured outdoor objects may be blown over. Driving may be difficult for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 26 to 39 mph and/or gusts of 40 to 57 mph are expected or occurring. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Feb 9, 3:21 PM EST, 9 minutes earlier.
Area forecast discussion, Feb 9, 3:21 PM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
321 PM EST Thu Feb 9 2017
.SHORT TERM /Tonight and Friday/...
Low stratus and isolated snow showers are finally diminishing
across NE TN and SW VA this afternoon, with no additional
accumulation expected (save for the highest mountain peaks).
After sunset, the sky will quickly become mostly clear, allowing
for good radiational cooling in place. The cold, dry air mass will
drop temperatures into the upper teens to mid 20s across much of
the Valley by the early morning on Friday. A high pressure ridge
will build in for Friday and winds will veer and increase from the
SW by the afternoon. This will allow for a nice warm-up as highs
will soar into low to upper 50s across the Valley. Some clouds may
sneak into SW VA during the day, so will keep them a little
cooler than would otherwise. Overall, A sunny and dry day across
the Tennessee Valley.
.LONG TERM /Friday Night through Thursday/...
Models continue to be in modest agreement for the weekend system
coming through Sunday/Monday. Disagreement still exist on the cut-
off low for next week.
Friday night we see a very nice rebound in overnight lows with high
pressure over the South Eastern Coast. Overnight lows will be 15 to
20 degrees warmer than tonight, which will be around 10 degrees
above normal. 850 jet really gets going across our area Friday night
into Saturday morning. Both the GFS and NAM show between 50 and
60kts. This has prompted the issuance of a wind advisory for the
high terrain of Blount, Sevier, and Cocke counties. Elevations above
2500 feet will see sustained winds from 20 to 30 mph with gusts up
to 40 mph. Elevations above 3500/4000 feet will see sustained winds
from 25 to 35 mph with gusts up to 50 mph. The strong LLJ will also
create a very strong temperature inversion. Overnight lows Friday
will be warmer in the high terrain of mountains by as much as 5 to
10 degrees compared to valley locations.
850 surge of warm air continues on Saturday and further cranks up
our temperatures into the upper 50s and low 60s. Although warm,
there will be some cloud cover around out ahead of an approaching
system on Sunday. There will also be a slight chance of showers
through the day on Saturday but amounts will be very light. Very
mild Saturday night with lows warmer than our normal daytime highs!
Lows will be in the lower to mid 50s, spring-like. Temperatures even
warmer Sunday with highs in the mid to upper 60s. ECMWF continues to
be quite a bit faster with precip out ahead of the cold front than
GFS. ECMWF brings main band of precip in around 00z Monday whereas
the GFS is closer to 06z Monday. The actual front pushes through
late Sunday night and brings about a 10 degree cool down for Monday,
with highs in the lower to mid 50s, but still above normal.
After the front passes we stay in northwest flow through the rest of
the long term as a long wave trough resides over the entire Eastern
U.S. Around Tuesday, a large cut-off low is in place over the
Dessert Southwest and Northern Mexico. The ECMWF and GFS still
handling progression and development of this system quite different.
The ECMWF is much quicker to absorb this low into the long wave
trough and race it through the area Wednesday into Thursday while
the GFS is much slower and doesn't move it through until
Thursday/Friday. The GFS also keeps this system suppressed to our
south with no precip affecting our area. The ECMWF solution would
bring us some precip. For now, will continue to follow superblend
guidance on pops until better model agreement.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 27 58 43 64 / 0 0 0 20
Knoxville McGhee Tyson Airport, TN 24 58 42 62 / 0 0 0 20
Oak Ridge, TN 23 56 42 60 / 0 0 0 20
Tri Cities Airport, TN 19 53 38 60 / 10 0 0 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Wind Advisory from 7 PM Friday to 7 AM EST Saturday for Blount
Smoky Mountains-Cocke Smoky Mountains-Sevier Smoky
Mountains.
VA...None.
&&
AMP/SRHazardous weather outlook, Feb 9, 3:17 AM EST, 12 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 317 AM EST Thu Feb 9 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-100830- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 317 AM EST Thu Feb 9 2017 /217 AM CST Thu Feb 9 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Today and Tonight Much colder air will push into the area today, with some light snow showers expected across the higher terrain. Light snow accumulations are possible at higher elevations. A brisk northwest wind will produce breezy conditions today. Gusts up to 35 mph are possible, with sustained winds of 15-25 mph. Winds will diminish this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 8, 7:52 PM EST | Special Weather Statement | MRX | Washington, City of Bristol | 38 min |
| Feb 8, 8:43 PM EST | Special Weather Statement | MRX | City of Bristol | 47 min |
| Feb 8, 9:06 PM EST | Special Weather Statement | MRX | Scott, City of Bristol | 39 min |
| Feb 8, 7:11 PM EST | Special Weather Statement | MRX | Hancock, Hawkins | 49 min |
| Feb 8, 7:38 PM EST | Special Weather Statement | MRX | Campbell | 52 min |
| Feb 8, 7:49 PM EST | Special Weather Statement | MRX | Campbell, Morgan, Scott | 41 min |
| Feb 8, 7:57 PM EST | Special Weather Statement | MRX | Bledsoe, Hamilton, Marion, Meigs, Rhea, Sequatchie | 63 min |
| Feb 8, 8:16 PM EST | Special Weather Statement | MRX | Union | 44 min |
| Feb 8, 8:36 PM EST | Special Weather Statement | MRX | Johnson | 39 min |
| Feb 8, 8:41 PM EST | Special Weather Statement | MRX | Grainger, Hamblen | 49 min |
| Feb 8, 8:55 PM EST | Special Weather Statement | MRX | Bradley, Hamilton, McMinn, Polk | 50 min |
| Feb 8, 9:02 PM EST | Special Weather Statement | MRX | Grainger, Union | 43 min |
| Feb 8, 9:33 PM EST | Special Weather Statement | MRX | Blount, Greene, Hamblen, Hawkins, Jefferson, Knox and 4 more | 42 min |
Nearby
Wind Advisories in Tennessee, 2017Wind Advisories in Virginia, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.